A batch of immunoglobulin imported on a waiver of registration (WoR) issued by the National Medicines Regulatory Authority (NMRA) has caused adverse reactions in patients in four hospitals around the country.
The product is manufactured by Livealth Biopharma Pvt Ltd of India, and its local agent is Isolez Biotech Pharma Ag Ltd
The news that a batch of immunoglobulin imported on a waiver of registration (WoR) issued by the National Medicines Regulatory Authority (NMRA) has caused adverse reactions in patients in four hospitals around the country is concerning.
Immunoglobulin is a medicine that is used to treat a variety of conditions, including primary immunodeficiency diseases, secondary immunodeficiency diseases, and autoimmune diseases. It is made from the blood plasma of healthy donors, and it contains a variety of antibodies that can help the body fight infection and disease.
It is important to note that adverse reactions to immunoglobulin are rare, but they can be serious. The most common adverse reactions are flu-like symptoms, such as fever, chills, headache, and muscle aches. More serious adverse reactions, such as anaphylaxis, can also occur.
The fact that this batch of immunoglobulin was imported on a WoR is also concerning. A WoR is a permit that allows the importation of a medicine that is not registered in the country. WoRs are typically issued for medicines that are needed to treat rare or life-threatening conditions, or for medicines that are not available in the country.
However, the fact that this batch of immunoglobulin was imported on a WoR suggests that the NMRA may not have had enough information about the medicine to assess its safety and efficacy. This is particularly concerning given the fact that the medicine is manufactured in India, which has a history of quality control problems with pharmaceuticals.
The NMRA has stated that it is investigating the matter and that it has suspended the importation of the affected product. It is important that the NMRA conduct a thorough investigation and take appropriate action to ensure the safety of patients in the country.
Reports of adverse reactions, including anaphylaxis, have been lodged by doctors at the National Hospital in Colombo, the National Hospital (Teaching) in Kandy, and hospitals in Matale and Matara.
In the meantime, patients should be aware that the batch of immunoglobulin that they are taking may have been imported on a WoR. If patients have any concerns, they should speak to their doctor.